Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Does this mean resistance?
Apr 23, 2004

On sustiva and combivir or 3 months. CD4 was rising and VL was lowering. Last check showed VL lowering and CD4 dropping 120 from 550. Does this mean resistance?

Response from Dr. Sherer

No, not necessarily.

You can check to see the if the CD4 decline was significant by also examining the CD4 percent. If it changed less than 3%, then this may not represent a significant change in the CD4 cell count.

I could answer the viral load question better with the actual numbers, as a less than 3-fold change in either direction is not significant. A 30% or greater change in your CD4 cell count is considered significant, i.e. a change of 180 cells, so this change does not appear to be significant, but I understand your concern.

OF course, you should talk to your doctor about this question.

You and your doctor have options is you think the regimen is performing sub-optimally, i.e. you can check a resistance test. However, one could also simply repeat the CD4 cell count and viral load to verify the above results.

And finally, many patients do not achieve a viral load below detection in the first 3 months, especially those with high baseline viral loads and low CD4 cell counts. You appear not to have the latter.

Talk to your doctor about all of this. Often the anxiety around taking ART can interfere with your quality of life, and often its just unnecessary. I urge you to call him or her today to plan your next steps.


Previous
life cycle
Next
returning to a previous resistant drug.

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement